Hail, Lampasas
- When
- May 9, 7:01 PM CST
- Where
- Lampasas County, Lampasas
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 31.070, -98.180
Golfball-size hail was reported at the sheriff's office.
A weak front stalled across north Texas in an unstable airmass. Several large hail reported were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A weak front stalled across north Texas in an unstable airmass. Several large hail reported were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 9, 6:38 PM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 738 PM CDT FRI MAY 9 2008 .UPDATE... 738 PM CDT BRIEF UPDATE TO ACCOUNT FOR LEFT-MOVING SUPERCELL APPROACHING LAMPASAS COUNTY. ADJUSTMENTS TO POPS/WX IN SOUTH...BUT STORM MAINTENANCE IS LARGELY DIURNALLY DRIVEN...AND EXPECT ACTIVITY TO WIND DOWN BY 03Z. OTHER EDITS TO SHORT-TERM GRIDS TO ACCOUNT FOR CURRENT TRENDS. UPDATE OUT NOW...WEB IMAGES AND OTHER PRODUCTS BEING SENT NOW. 25 && .AVIATION... 605 PM CDT AVIATION WEATHER CONCERNS ACROSS THE METROPLEX TAF SITES WILL BE MINIMAL TONIGHT WITH VFR CONDITIONS AND A NORTH TO NORTHEAST WIND BETWEEN 6 AN 10 KNOTS. WACO WILL REMAIN VERY NEAR A STALLED FRONTAL BOUNDARY THIS EVENING AND WILL HAVE A SMALL POTENTIAL FOR THUNDERSTORMS...BUT FEEL THE CHANCE IS TOO SMALL TO INCLUDE IN THE TAF. THE FRONT WILL LIFT NORTHWARD OVERNIGHT AND LOW LEVEL MOISTURE WILL QUICKLY RETURN TO THE REGION. WACO SHOULD SEE MVFR CEILINGS/ VISIBILITY RETURN NEAR OR JUST AFTER DAYBREAK. THE METROPLEX TAF SITES MAY SEE A FEW LOW CLOUDS SHORTLY AFTER SUNRISE BUT MOST OF THE LOW CLOUDS SHOULD REMAIN SOUTH OF THE REGION. A DRY LINE WILL PUSH INTO NORTH TEXAS DURING THE DAY SATURDAY WITH SOUTHERLY WINDS BECOMING MORE SOUTHWESTERLY AND INCREASING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE DRY LINE DURING THE AFTERNOON. IT APPEARS THE BEST INSTABILITY WILL BE JUST EAST OF THE METROPLEX TAF SITES SO WILL NOT INCLUDED IN THIS TAF PACKAGE...BUT WILL INCLUDE A PROB GROUP FOR THUNDER IN WACO BETWEEN 19 AND 23Z WHEN LIFT SHOULD BE MAXIMIZED. && .PREV DISCUSSION... 351 PM CDT A WEAK FRONT HAS STALLED ACROSS THE SOUTHERN CWA WITH A VERY UNSTABLE AIRMASS DEVELOPING ALONG AND SOUTH OF THE BOUNDARY. OBJECTIVE ANALYSIS INDICATES THAT CIN IS WEAKENING AND WE DO EXPECT THE CAP TO BREAK BEFORE 6 PM ACROSS CENTRAL TEXAS. ISOLATED SEVERE STORMS WILL BE THE RESULT...WITH LONG/STRAIGHT HODOGRAPHS SUGGESTIVE OF SPLITTING SUPERCELLS. AM WORRIED ABOUT LEFT MOVING SUPERCELLS WANDERING NORTH INTO THE POST FRONTAL AIRMASS AND WILL CARRY 20 POPS AS FAR NORTH AS A TEMPLE TO ATHENS LINE. STORMS SHOULD DIMINISH WITH LOSS OF HEATING THIS EVENING. SHORTWAVE ACROSS THE INTERMOUNTAIN WEST WILL EJECT OUT INTO THE PLAINS SATURDAY WITH SOUTHERLY WINDS RETURNING TO THE REGION. THIS WILL TRANSPORT GULF MOISTURE WITH DEWPOINTS NEAR 70 DEGREES NORTHWARD OVERNIGHT AND INTO TOMORROW MORNING. A DRY LINE WILL MIX EASTWARD AND REACH THE I-35 CORRIDOR AS LOW PRESSURE ACROSS OKLAHOMA CAUSES LOW LEVEL WINDS TO VEER TO THE SW AND AID IN DOWNSLOPE SUBSIDENCE. TEMPERATURES WILL WARM INTO THE MID TO UPPER 90S ACROSS THE W AND SW CWA AS LOW LEVEL THERMAL PROFILES SOAR. THIS WILL CREATE AN EXTREMELY UNSTABLE ENVIRONMENT OVER THE EASTERN HALF OF THE CWA WHERE CAPES OVER 3000 J/KG WILL BE COMMON. THE STRONG HEATING AND WEAK FORCING ALONG THE SOUTHERN FRINGE OF THE SHORTWAVE TROUGH SHOULD BE SUFFICIENT TO BREAK THE CAP. STORMS ARE EXPECTED TO DEVELOP ALONG THE DRY LINE AROUND MID AFTERNOON AND MOVE E/NE. MODELS OFTEN HAVE A BIAS OF BEING TOO FAST WITH THE EASTWARD PROGRESSION OF DRY LINES...AND THIS MAY ESPECIALLY BE TRUE ACROSS THE SOUTHERN CWA TOMORROW. FOR THIS REASON...EXPECT CONVECTIVE INITIATION TO OCCUR ALONG A LINE FROM SHERMAN TO ARLINGTON TO WACO TO KILLEEN. ANYWHERE ALONG AND EAST OF THIS LINE...LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE. POPS WILL GENERALLY RANGE FROM SLIGHT CHANCE ALONG THE I-35 CORRIDOR AND INCREASE TO 40 PERCENT OVER THE EASTERN ZONES. A COLD FRONT WILL MOVE THROUGH SATURDAY NIGHT AND BRING MUCH COOLER CONDITIONS WITH BREEZY NORTH WINDS FOR SUNDAY. SUNDAY NIGHT WILL BE ESPECIALLY COOL WITH IDEAL RADIATIONAL COOLING PARAMETERS IN PLACE...AND ISOLATED POCKETS OF 40S POSSIBLE IN OUTLYING AREAS. A MODERATION WILL OCCUR MONDAY AND INTO TUESDAY AS ANOTHER MUCH STRONGER SYSTEM DROPS INTO THE SOUTHERN ROCKIES. 12Z GFS/ECMWF/MREF ARE IN MUCH BETTER AGREEMENT WITH THE TRACK OF THIS SYSTEM EVEN THOUGH THEY HAVE SLOWED THE TIMING DOWN SLIGHTLY. THERE WILL BE A DRY LINE FLIRTING WITH THE WESTERN CWA TUESDAY AFTERNOON...BUT THE BETTER CHANCES OF RAIN LOOK LIKE TUESDAY NIGHT AND WEDNESDAY. SEVERE WEATHER WILL BE POSSIBLE...BUT THE SPECIFICS ARE STILL DEBATABLE. WILL CLEAR THE POPS OUT WEDNESDAY NIGHT AS ANOTHER STRONG FRONT MOVES ACROSS. LATE NEXT WEEK...GFS/ECMWF SHOWING A HIGHLY AMPLIFIED PATTERN WHICH WILL TRANSPORT COOL AIR INTO THE REGION. GFS WANTS TO BRING ANOTHER SHORTWAVE DOWN IN NW FLOW FRIDAY...BUT ECMWF DOES NOT AND WILL KEEP POPS AT 10 PERCENT FOR NOW. TR.92 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 69 92 57 77 52 / 10 20 10 0 0 WACO, TX 69 95 61 80 50 / 20 20 10 0 0 PARIS, TX 63 87 56 74 48 / 10 20 40 0 0 DENTON, TX 66 92 55 78 47 / 10 20 10 0 0 MCKINNEY, TX 63 89 56 78 45 / 10 30 20 0 0 DALLAS, TX 70 91 58 78 53 / 10 20 20 0 0 TERRELL, TX 66 89 60 77 50 / 10 30 30 0 0 CORSICANA, TX 69 91 63 78 52 / 10 30 30 0 0 TEMPLE, TX 69 94 62 81 53 / 20 30 10 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 79/25/06/20
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS NATIONAL WEATHER SERVICE FORT WORTH TX 249 PM CDT FRI MAY 9 2008 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101100- ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA- DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON- HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS- LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO- PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT- WISE-YOUNG- 249 PM CDT FRI MAY 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING ALONG AND SOUTHEAST OF A LINE FROM TEMPLE TO ATHENS. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY SEVERE WEATHER THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND EVENING MAINLY EAST OF INTERSTATE 35. GIVEN THE FORECAST INSTABILITY AND SHEAR PROFILES...LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE. THERE WILL ALSO BE A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON THROUGH WEDNESDAY NIGHT. SOME OF THE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED ALONG AND SOUTHEAST OF A TEMPLE TO ATHENS LINE BETWEEN 4 PM AND 9 PM.
The Ft Hood radar (KGRK), 85 km away, was scanning. The volume nearest the first event began at 01:02 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
Golfball-size hail was reported at the sheriff's office.
Quarter-size hail was reported at the intersection of Highway 116 and FM 1783.
Roofs were ripped off two buildings in downtown Gatesville. At least ten utility poles and numerous large trees and tree limbs were blown down. Seven large windows had to be replaced on the Coryell County courthouse after they were shattered by debris from the storm. The Stillhouse Water Treatment Plant lost a roof as well.
A report of half-dollar size hail was relayed by broadcast media.
Nickel-size hail was reported at the Crawford Ranch.
Half-dollar size hail was reported by an observer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98984, 98985, 98986, 98991, 98987, 98988, 98989, 98990.